On December 21, 2005, the FDA approved the use of Tamiflu (oseltamivir phosphate) for prevention (prophylaxis) of seasonal influenza (“flu”) in children 1 to 12 years of age who had close contact with an infected individual. This is the first drug approved for prevention of both influenza A and B in pediatric patients.
Tamiflu waspreviously approved by FDA for both the prevention and treatment of influenza in adolescents 13 years and older, and in adults. Tamiflu also is approved for treatment of influenza in pediatric patients older than 1 year of age.
A study of the spread of flu in households involving over 1100 people included 222 children 1 to 12 years of age. When someone in the household was diagnosed with seasonal flu, other family members received either Tamiflu once a day for 10 days or no Tamiflu at all unless they became ill. The rate of children developing fever and other symptoms confirmed to be flu was reduced from 17% in the group receiving no preventative treatment to 3% in the group that received Tamiflu as a preventative measure. The benefit in children mirrored the benefit seen in older individuals in this and earlier studies. The effective use of Tamiflu to prevent influenza in immunocompromised patients has not been established.
In the studies, side effects from Tamiflu, when taken for prevention, were similar to those from patients who took the drug for treatment. The most common side effects were nausea, vomiting, headache and fatigue. Vomiting was reported more frequently in people receiving the twice daily treatment dose compared to once daily prophylaxis. In the current study, children reported higher rates of vomiting than adults but this was observed to be dose-related. Although no new side effects occurred in these studies, FDA has requested additional postmarket study data from the drug maker to support the long term safety of the drug.
A comprehensive review of post-marketing safety reports for Tamiflu indicated rare reports of severe rash and allergic-type skin reactions that may be drug-related. As was discussed at the FDA Pediatric Advisory Committee, on November 18, 2005, FDA required that new safety language regarding serious skin/hypersensitivity reactions be added to the Tamiflu product label. Patients should be cautioned to stop taking Tamiflu and contact their health care providers if they develop a severe rash or allergic symptoms.